Could Red Blotches, swelling and Constipation be from taking Vitamin D?

by Mary Fanara
(Amhurstburg,Ontario, Canada)

I had blood tests done for my physical check up.The doctor called and said I had to increase my dosage from 1000 to 4000. I have had red blotches on my abdomen, and now my left hand is swollen. Is this from the extra vitamin D that i take?

Is there another way to take vitamin D other than by mouth. I also have had very hard bowel movements, not my usual daily routine. Thank you.

Yours Truly

Mary d. Fanara


Hi Mary,

First of all, I would be interested in seeing what your vitamin d levels are. If you have even a mild vitamin d deficiency, 4000 IU's a day is not very much. On the Vitamin D Deficiency Treatment page, you'll see that the 'Standard of Care' is to give 50,000 IU's a week, which is about 7000 IU's a day, so where your doctor decided 4000 IU's per day is a mystery.

Next, I don't know why you would have blotches or swelling of one of your hands. I have never heard of these symptoms before, but it COULD be that you are having a reaction to the oil carrier in the vitamin d. Most oils can go rancid and there is absolutely no way to know how long the oil was sitting around or if it was rancid before they put it in the pills.

Even if your pills have a date and they are 'fresh', that's only when the oil was put into the pills, but the oil could literally have been sitting in warehouses for years before it ever got to the pill company.

So, for that reason, I suggest that people ONLY use Vitamin D3 Supplements that are either:

Packed 'Dry' meaning NOT in oil


Packed in coconut oil which doesn't go rancid.

Take a look at the Vitamin D Side Effects page and you'll see that Constipation is a Sign of Magnesium Deficiency due to the depletion of your magnesium in the conversion of the vitamin d supplements into the 'active form' of vitamin d in your blood.

That is easily remedied by taking some magnesium as outlined on the Magnesium Dosage page.

And Mary, the only other source of Vitamin d in adequate amounts besides taking supplements is from the sun. But in Canada in winter, you will NOT get vitamin D from October through March, even if it is warm and sunny and you go sit outside in a bikini. No vitamin d.

Kerri Knox RN Immune Health Queen

Kerri Knox, RN- The Immune System Queen
Functional Medicine Practitioner
Easy Immune

Click here to read or post comments

Return to Question About Vitamin D Side Effects?.

Allergic to cholecalciferol! what to do for vitamin d??

by Vicki
(Perry, GA)

According to my research, vitamin D3 (cholecalciferol) is made from the sebaceous glands (lanolin) from wool from sheep, that is irradiated (like the sun on our skin).

I am allergic to lanolin. I can't use lotions with lanolin. I can't take vitamin D3 tablets! Doc found me extremely deficient in vitamin D. Bought tablets (clean as possible) from health store, still gives me migraines and a slight itchy rash.

What do you know about vitamin D3 injections? would I be allergic to them too? (I am currently treating gut issues, candidiasis overgrowth, with nystatin).

I am suffering greatly from muscle weakness. I am treating hypothyroidism.

Doc gave me D2 50,000 IUs (green softgel footballs) but the carrier oil is soy, and I am dairy, sugar, yeast, and soy=free diet. The first 3 (once a week) I felt better and had hope, but the last 3, couldn't tell anything, back to the recliner all day.

Thank you very much!

I really need help.

Vicki in Georgia

Click here to read or post comments

Return to Question About Vitamin D Side Effects?.

Allergic to Vitamin D

I have a severe deficiency of vitamin D levels of 10.I also take synthroid 150 mci daily.I started taking 1000 u a day planning on working my way up to my Drs recommend dose of 2000 u daily when I started have hot burning small itching rash on my torso after 3 days it was so unbearable i stopped taking vit D and symptoms went away.This happened before and I have tried 3 different brands and units and same thing occurs.Please I am desperate to find out what the problem is.

Click here to read or post comments

Return to Question About Vitamin D Side Effects?.


Search this Site
Custom Search


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter